Morphine OverdoseAnna Ciulla
Millions of Americans struggle daily with pain. Whether the pain is from a sudden injury or trauma or chronic pain from debilitating and/or terminal disease, seeking pain relief often drives those who are suffering to take powerful prescription painkillers. Morphine is one such pain reliever, a very powerful opiate narcotic that carries risks and dangers to users— both short-term and long-term. But morphine is also abused alone and/or in combination with other drugs and alcohol. The most dangerous risk by far for all morphine users is morphine overdose.
HOW DOES MORPHINE OVERDOSE OCCUR?
Morphine overdose can happen quickly, without the person being fully aware of the consequences of their drug taking pattern. According to Medline Plus, overdosing on morphine can occur when someone accidentally or intentionally takes too much morphine. Since morphine is such a powerful narcotic, one that’s highly addictive, tolerance builds within a short period of using the drug. The user finds that the regular dose of morphine doesn’t provide sufficient relief, so he or she starts to increase the dose and/or frequency of using, which often leads to morphine abuse. When trying to relieve severe pain, this may not produce the most effective results. Besides developing tolerance, the user has become dependent on the drug, suffering withdrawal symptoms when the drug runs out or the person is trying to quit cold-turkey.
In an attempt to stave off withdrawal symptoms, the user may start taking dangerous doses of morphine. This puts them at high risk of addiction as well as accidental overdose. The National Library of Medicine’s TOXNET says that morphine overdose is common, “particularly in patients with chronic opioid abuse, and often life-threatening.” Information posted on Drugs.com warns that chewing, cutting, breaking, crushing, dissolving, snorting or injecting morphine sulfate extended-release tablets “may cause you to overdose and die.” In addition, taking morphine sulfate extended-release tablets (also known as morphine tablets) with other opiates, benzodiazepines, alcohol, other central nervous system depressants, and street drugs can “cause severe drowsiness, decreased awareness, breathing problems, coma, and death.”
Statistics from the 2017 National Survey on Drug Use and Health (NSDUH) indicate an estimated 11.1 million people misused pain relievers in the past year, and 3.2 million misused the narcotic pain relievers in the past month. Further breaking down the past-year usage by prescription drug type, the 2017 NSDUH shows 501,000 people misused prescription pain relievers in 20017.
SIGNS OF MORPHINE OVERDOSE
What does morphine overdose look like? Common signs indicating someone is overdosing on morphine include:
- Blue-colored fingernails and lips
- Dangerously slowed breathing rate – or breathing that has stopped completely
- Decrease in pulse rate – or an irregular pulse
- Decrease in body temperature
- Decreased breathing
- Drowsiness or lethargy
- Pinpoint pupils
- Seizures (possible)
- Slurred speech
- Stomach or intestinal tract spasms
EMERGENCY TREATMENT REQUIRED FOR MORPHINE OVERDOSE
When someone exhibits overdose symptoms and side effects or you suspect morphine overdose, immediately call for emergency help. Rapid response from trained paramedics is extremely important and may save the victim’s life. When contacting “911,” if you have time and the information is known or available, try to determine the victim’s age, weight and general condition— such as whether he or she is conscious or not. In addition, it’s helpful to know what product and strength of the morphine was taken, as well as when it was taken and how much. But don’t delay calling for emergency medical help if the information isn’t readily available.
Upon arrival at the hospital or emergency department, medical professionals will monitor the person’s vital signs, including breathing, pulse, blood pressure, and temperature, and treat symptoms as necessary. Since morphine is a depressant, breathing is closely watched at this time. Impaired breathing may necessitate airway support, oxygen, inserting a breathing tube or putting the person on a ventilator.
The morphine overdose victim will receive one or more doses of naloxone to reverse the effects of the morphine overdose. Other care will include providing IV fluids, taking a chest X-Ray, EKG, giving a laxative (to combat constipation caused by morphine overdose), doing urine and blood tests, and possibly administering activated charcoal.
MORPHINE OVERDOSE DEATHS
Opioid overdose is now the leading cause of unintentional or accidental death in the U.S., surpassing deaths as a result of motor vehicle accidents. According to provisional statistics compiled by the National Center for Health Statistics and the Centers for Disease Control and Prevention (CDC), an estimated 72,306 drug (all drugs) overdose deaths in the U.S. occurred in 2017. Overdose deaths involving opiates is estimated at 49,068, while deaths from heroin overdose (which includes morphine overdose deaths) is about 15,958. That’s about half of all accidental opiate overdoses. For the period 2002-2017, heroin overdose deaths have increased 7.6-fold. According to the CDC’s analysis of opioid overdose deaths, in 2016, about 89 people died daily from prescription opiate overdoses.
Heroin is an illicit opiate synthesized from morphine. Since heroin and morphine are similarly metabolized in the body, some heroin deaths in federal reports may be misclassified as morphine deaths. Using the International Classification of Diseases in classifying causes of deaths, heroin is classified as T40.1, while morphine is in the category of T40.2, drugs that have natural or semisynthetic opioids. In many deaths, more than one drug is involved.
According to the CDC’s Morbidity and Mortality Weekly Report (MMWR), in 2016, among 11 reporting states, illicit opiates “were a major driver of opioid deaths, especially among younger persons, and were detected in approximately three of four deaths overall.” Furthermore, prescription opioids were detected in about four of 10 deaths. The report also highlighted polysubstance abuse, with about half of the prescription opioid-only overdose deaths involving benzodiazepines.
GETTING TREATMENT FOLLOWING MORPHINE OVERDOSE
Not everyone who overdoses on morphine dies. The lucky ones who receive emergency medical treatment in time are often able to survive the overdose. Yet, they may still be in danger of another overdose if they continue to use and abuse morphine, either alone or in combination with other prescription and illicit opioids, drugs, and alcohol. Chronic morphine abusers likely have had a few skirmishes with overdose, possibly have even gone into drug rehab to try to overcome their opiate addiction. For many people struggling with addiction, however, one time in drug rehab isn’t enough to prepare them adequately to be able to cope with the stressors and triggers to use in daily life if they are addicted to morphine. They may need more professional assistance of the kind they can only receive in drug addiction treatment, which may include medication-assisted treatment to help them overcome morphine addiction.
For more about morphine overdose and recovery, check out these articles:
- Preventing an Opiate Overdose with Naloxone
- The Surprising Truth Behind America’s Drug Addiction Epidemic: What You Don’t Know About Prescription Painkillers Can Hurt You
- The Truth About Relapse Rates and Addiction Recovery
- Addiction Relapse Rates Compared to Those for Other Chronic Illnesses
- The Real Costs of Addiction
Centers for Disease Control and Prevention. “Morbidity and Mortality Weekly Report (MMWR).” “Opportunities to Prevent Overdose Deaths Involving Prescription and Illicit Opioids, 11 States, July 2016-June 2017.” Retrieved from https://www.cdc.gov/mmwr/volumes/67/wr/mm6734a2.htm?s_cid=mm6734a2_w
Centers for Disease Control and Prevention. “Opioid Overdose.” “Opioid Data Analysis and Resources.” Retrieved from https://www.cdc.gov/drugoverdose/data/analysis.html
Drugs.com. “Morphine.” Retrieved from https://www.drugs.com/morphine.html
Drugs.com. “Morphine ER.” Retrieved from https://www.drugs.com/pro/morphine-er.html#ID446
Medline Plus. “Morphine overdose.” Retrieved from https://medlineplus.gov/ency/article/002502.htm
National Institute on Drug Abuse. “Overdose Death Rates.” Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
National Library of Medicine, TOXNET. “Morphine.” Retrieved from https://toxnet.nlm.nih.gov/cgi-bin/sis/search2/f?./temp/~PB0lE9:3
Perioperative Medicine. “The rising tide of opioid and opioid abuse: the role of the anesthesiologist.” Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/29988696
Substance Abuse and Mental Health Services Administration. “Key Substance Use and Mental Health Indicators in the United States: Results from the 2017 National Survey on Drug Use and Health.” Retrieved from https://www.samhsa.gov/data/report/2017-nsduh-annual-national-report